Alert archive / Kansas / Red Flag Warnings in 2008
Red Flag Warning 29, NWS Goodland, KS
NWS Goodland, KS issued this red flag warning at Aug 2, 2008, 5:50 AM CDT for 13 counties in Kansas; Dundy County, Hitchcock County, Red Willow County, Nebraska; Cheyenne County, Kit Carson County, Yuma County, Colorado. It took effect at Aug 2, 2008, 1:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 2, 2008, 5:50 AM CDT (10:50 UTC)
- In effect from
- Aug 2, 2008, 1:00 PM CDT
- Expired
- Aug 2, 2008, 9:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Goodland, KS
Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Decatur County, KS, Gove County, KS, Graham County, KS, Greeley County, KS, Logan County, KS, Norton County, KS, Rawlins County, KS, Sheridan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS, Dundy County, NE, Hitchcock County, NE, Red Willow County, NE
The radar
The Goodland radar (KGLD), 40 km from the middle of the area, began a volume at 10:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 10.8 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 37 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 4926 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS83 KGLD 021050 RFWGLD RED FLAG WARNING NATIONAL WEATHER SERVICE GOODLAND KS 450 AM MDT SAT AUG 2 2008 ...HOT...DRY...AND BREEZY CONDITIONS ARE EXPECTED THE NEXT SEVERAL DAYS... .AN AREA OF HIGH PRESSURE WILL REMAIN ALOFT OVER THE HIGH PLAINS REGION THROUGH THE WEEKEND WITH A TROUGH OF LOW PRESSURE AT THE SURFACE. THIS WILL KEEP CONDITIONS HOT AND DRY WITH INCREASING SOUTHERLY WINDS TODAY THAT WILL PERSIST THROUGH SUNDAY. THE COMBINATION OF HEAT...WIND AND LOW HUMIDITY WILL RESULT IN A CRITICAL FIRE DANGER ACROSS THE TRI-STATE REGION. COZ252>254-KSZ001>004-013>016-027>029-041-042-NEZ079>081-021800- /O.UPG.KGLD.FW.A.0013.080802T1800Z-080803T0200Z/ /O.NEW.KGLD.FW.W.0029.080802T1800Z-080803T0200Z/ /O.NEW.KGLD.FW.A.0014.080803T1800Z-080804T0200Z/ YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 450 AM MDT SAT AUG 2 2008 /550 AM CDT SAT AUG 2 2008/ ...RED FLAG WARNING IN EFFECT FROM NOON MDT /1 PM CDT/ TODAY TO 8 PM MDT /9 PM CDT/ THIS EVENING... ...FIRE WEATHER WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING... THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM NOON MDT /1 PM CDT/ TODAY TO 8 PM MDT /9 PM CDT/ THIS EVENING. A FIRE WEATHER WATCH HAS ALSO BEEN ISSUED. THIS FIRE WEATHER WATCH IS IN EFFECT FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING. AFTERNOON TEMPERATURES TODAY ARE EXPECTED TO RISE ABOVE 100 DEGREES. THESE TEMPERATURES COMBINED WITH RELATIVE HUMIDITIES BELOW 20 PERCENT AND BREEZY SOUTHWEST WINDS OF 20 TO 30 MPH WILL PRODUCE CRITICAL FIRE WEATHER CONDITIONS TODAY WITH THE POTENTIAL FOR THEM TO RECURR ON SUNDAY. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$ LOCKHART
2 follow-up statements
000 WWUS83 KGLD 021733 RFWGLD RED FLAG WARNING NATIONAL WEATHER SERVICE GOODLAND KS 1133 AM MDT SAT AUG 2 2008 ...HOT...DRY...AND BREEZY CONDITIONS ARE EXPECTED THE NEXT SEVERAL DAYS... .HIGH PRESSURE ALOFT WILL REMAIN OVER THE HIGH PLAINS REGION THROUGH THE WEEKEND WITH LOW PRESSURE AT THE SURFACE. THIS WILL KEEP CONDITIONS HOT AND DRY WITH INCREASING SOUTHERLY WINDS THAT WILL PERSIST THROUGH SUNDAY. THE COMBINATION OF HEAT...WIND AND LOW HUMIDITY WILL RESULT IN A CRITICAL FIRE DANGER SITUATION ACROSS THE TRI-STATE REGION. COZ252>254-KSZ001>004-013>016-027>029-041-042-NEZ079>081-030200- /O.CON.KGLD.FW.W.0029.080802T1800Z-080803T0200Z/ /O.CON.KGLD.FW.A.0014.080803T1800Z-080804T0200Z/ YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1133 AM MDT SAT AUG 2 2008 /1233 PM CDT SAT AUG 2 2008/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT /9 PM CDT/ THIS EVENING... ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING... A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT /9 PM CDT/ THIS EVENING. A FIRE WEATHER WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING. AFTERNOON TEMPERATURES WILL CONTINUE TO RISE ABOVE 100 DEGREES. THESE TEMPERATURES COMBINED WITH RELATIVE HUMIDITIES BELOW 15 PERCENT AND BREEZY SOUTHWEST WINDS OF 20 TO 30 MPH WILL PRODUCE CRITICAL FIRE WEATHER CONDITIONS TODAY WITH THE POTENTIAL FOR THEM TO RECUR ON SUNDAY. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$ FS
000 WWUS83 KGLD 030150 RFWGLD RED FLAG WARNING NATIONAL WEATHER SERVICE GOODLAND KS 750 PM MDT SAT AUG 2 2008 ...HOT...DRY...AND BREEZY CONDITIONS ARE EXPECTED THE NEXT SEVERAL DAYS... .HIGH PRESSURE ALOFT WILL REMAIN OVER THE HIGH PLAINS REGION THROUGH THE WEEKEND WITH LOW PRESSURE AT THE SURFACE. THIS WILL KEEP CONDITIONS HOT AND DRY WITH INCREASING SOUTHERLY WINDS THAT WILL PERSIST THROUGH SUNDAY. THE COMBINATION OF HEAT...WIND AND LOW HUMIDITY WILL RESULT IN A CRITICAL FIRE DANGER SITUATION ACROSS THE TRI-STATE REGION. COZ252>254-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031000- /O.EXP.KGLD.FW.W.0029.000000T0000Z-080803T0200Z/ /O.CON.KGLD.FW.A.0014.080803T1800Z-080804T0200Z/ YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 750 PM MDT SAT AUG 2 2008 /850 PM CDT SAT AUG 2 2008/ ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING... ...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT /9 PM CDT/ THIS EVENING... THE RED FLAG WARNING WILL EXPIRE AT 8 PM MDT /9 PM CDT/ THIS EVENING. A FIRE WEATHER WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING. RH VALUES AND WINDS ARE EXPECTED TO RISE ABOVE CRITICAL FIRE WEATHER CONDITIONS THIS EVENING...THEREFORE THE RED FLAG WARNING HAS BEEN ALLOWED TO EXPIRE. AFTERNOON TEMPERATURES SUNDAY WILL RISE ABOVE 100 DEGREES. THESE TEMPERATURES COMBINED WITH RELATIVE HUMIDITIES BELOW 15 PERCENT AND BREEZY SOUTHWEST WINDS OF 20 TO 30 MPH WILL PRODUCE CRITICAL FIRE WEATHER CONDITIONS. A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE RED FLAG WARNINGS. $$ BURTIS
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Aug 2, 5:40 AM CDT, 10 minutes earlier.
Area forecast discussion, Aug 2, 5:40 AM CDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
440 AM MDT SAT AUG 2 2008
.DISCUSSION...
439 AM MDT SAT AUG 2 2008
GUIDANCE HAS BEEN VERY CONSISTENT IN KEEPING HIGH TEMPERATURES
BETWEEN 100-105 EACH DAY THROUGH SUNDAY WITH DRY AND BREEZY
CONDITIONS TO GO ALONG WITH THE HOT TEMPERATURES. AS A RESULT...A
COUPLE OF HIGHLIGHTS RELATED TO HOT...DRY...AND BREEZY CONDITIONS
HAVE BEEN ISSUED.
THE FIRST HIGHLIGHT ISSUED THIS MORNING IS A HEAT ADVISORY FOR
TODAY THROUGH SUNDAY. ALTHOUGH HUMIDITIES WILL NOT PLAY A HUGE
ROLE IN THE HIGH APPARENT TEMPERATURES...MAXIMUM AMBIENT AIR
TEMPERATURES SHOULD BE AROUND THE 105 THRESHOLD MARK BOTH TODAY
AND AGAIN ON SUNDAY. THERE WILL POSSIBLY BE A DEGREE OR TWO OF
RELIEF ON MONDAY AS THERE MAY BE SOME ADDITIONAL SKY COVER MOVING
IN FROM THE WEST TO MODERATE TEMPERATURES SLIGHTLY.
THE SECOND SET OF HIGHLIGHTS ARE A RED FLAG WARNING TODAY AND A
FIRE WEATHER WATCH FOR SUNDAY. SOUTHWEST WINDS ARE EXPECTED TO
INCREASE AND BECOME GUSTY TODAY AS THE SURFACE LEE TROUGH DEEPENS
AND MOVES SLIGHTLY EASTWARD AND INTO THE REGION
TODAY...RETROGRADING OVERNIGHT AND MOVING EAST AGAIN ON SUNDAY.
THESE BREEZY CONDITIONS ALONG WITH THE HOT TEMPERATURES AND DRY
CONDITIONS WITH RELATIVE HUMIDITIES LESS THAN 20 PERCENT WILL
PRODUCE EXPLOSIVE FIRE GROWTH IN ANY FIRE THAT MAY OCCUR EITHER
DAY. SIMILAR CONDITIONS MAY ALSO BE PRESENT ON MONDAY...BUT FELT
THAT COULD BE UPDATED FOR LATER AS TO AVOID CONFUSION WITH THE
MULTIPLE HIGHLIGHTS THAT ARE ALREADY IN PLACE.
THE UPPER FLOW TURNS MORE WESTERLY AS THE UPPER RIDGE IN PLACE
OVER THE CENTRAL UNITED STATES FLATTENS WITH THE SERIES OF SHORT
WAVE TROUGHS MOVING THROUGH THE FLOW. THIS WILL HELP A COLD
FRONT PUSH INTO THE REGION BY LATE MONDAY. EXACT TIMING OF THIS
FRONT IS STILL IN QUESTION...BUT IT SHOULD PROVIDE A FOCUSING
MECHANISM FOR THUNDERSTORM DEVELOPMENT LATE MONDAY. WITH THE UPPER
WESTERLY FLOW TRANSITIONING SLOWLY INTO A MORE NORTHWEST
FLOW...THE SURFACE FRONT REMAINS RELATIVELY PARALLEL TO THE UPPER
FLOW AND IS VERY SLOW TO MOVE THROUGH THE REGION DURING THE FIRST
HALF OF NEXT WEEK. THIS WILL KEEP THE POSSIBILITY OF THUNDERSTORMS
IN THE FORECAST MAINLY EACH AFTERNOON AND EVENING THROUGH AT LEAST
WEDNESDAY. THUNDERSTORMS ARE ALSO MENTIONED DURING THE LATTER HALF
OF THE WEEK...BUT HAVE NOT MADE ANY ADJUSTMENTS TO THE LATER
PERIODS OF THE FORECAST GIVEN THE UNCERTAINTY AND THE NORMAL
SUMMERTIME AFTERNOON THUNDERSTORM POSSIBILITIES ONCE THE
PERSISTENT UPPER RIDGE MOVES OUT OF THE REGION AND A SERIES OF
SHORT WAVE TROUGHS ALOFT ARE AVAILABLE TO ASSIST IN THUNDERSTORM
DEVELOPMENT.
LOCKHART
&&
.AVIATION...
439 AM MDT SAT AUG 1 2008
PREVAILING CONDITIONS AT KGLD WILL BE VFR THROUGH THE ENTIRE
FORECAST PERIOD WHILE KMCK WILL BE ON THE ON THE WESTERN PERIPHERY
OF IFR CONDITIONS DUE TO AN AREA OF FOG AND LOW STRATUS. AS A
RESULT...KMCK WILL LIKELY SEE MVFR WITH INTERMITTENT IFR CONDITIONS
THROUGH 14Z THIS MORNING. AFTER 14Z...NORMAL DAYTIME HEATING WILL
QUICKLY DISSIPATE ANY FOG AND LOW CLOUDS. SOUTHWEST WINDS WILL
INCREASE TO BETWEEN 20-30KTS AFTER 18Z...DECREASING AGAIN SOMEWHAT
AFTER 00Z.
LOCKHART
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...RED FLAG WARNING FROM NOON MDT /1 PM CDT/ TODAY TO 8 PM MDT /9
PM CDT/ THIS EVENING FOR KSZ001>004-013>016-027>029-041-042.
FIRE WEATHER WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING
FOR KSZ001>004-013>016-027>029-041-042.
HEAT ADVISORY FROM NOON MDT /1 PM CDT/ TODAY TO 8 PM MDT /9 PM
CDT/ SUNDAY FOR KSZ001>004-013>016-027>029-041-042.
NE...RED FLAG WARNING FROM NOON MDT /1 PM CDT/ TODAY TO 8 PM MDT /9
PM CDT/ THIS EVENING FOR NEZ079>081.
FIRE WEATHER WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING
FOR NEZ079>081.
HEAT ADVISORY FROM NOON MDT /1 PM CDT/ TODAY TO 8 PM MDT /9 PM
CDT/ SUNDAY FOR NEZ079>081.
CO...RED FLAG WARNING FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR
COZ252>254.
FIRE WEATHER WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING
FOR COZ252>254.
HEAT ADVISORY FROM NOON TODAY TO 8 PM MDT SUNDAY FOR COZ090>092.
&&Hazardous weather outlook, Aug 1, 11:34 AM CDT, 18 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1034 AM MDT FRI AUG 1 2008 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-021215- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1034 AM MDT FRI AUG 1 2008 /1134 AM CDT FRI AUG 1 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT A RED FLAG WARNING HAS BEEN ISSUED FOR EXTREME FIRE DANGER CONDITIONS TODAY ACROSS THE WESTERN PORTION OF THE TRI-STATE REGION. HIGH TEMPERATURES THIS AFTERNOON BETWEEN 100 AND 105 DEGREES ARE EXPECTED ALONG WITH RELATIVE HUMIDITIES LESS THAN 20 PERCENT AND WINDS BETWEEN 15 AND 25 MPH. EXTREME FIRE DANGER MEANS THAT FIRES START QUICKLY...SPREAD FURIOUSLY AND BURN INTENSELY. ALL FIRES ARE POTENTIALLY SERIOUS. ALL OUTDOOR BURNING SHOULD BE AVOIDED IN AREAS WITH EXTREME FIRE DANGER. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AREAS OF EXTREME FIRE DANGER WILL RETURN SATURDAY AND SUNDAY AFTERNOON WITH HIGH TEMPERATURES BETWEEN 100 AND 105...GUSTY SOUTH WINDS BETWEEN 20 AND 30 MPH...AND RELATIVE HUMIDITIES DROPPING TO 20 PERCENT OR LESS. ANY OUTDOOR BURNING SHOULD BE AVOIDED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT. FS
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 8:25 PM CDT | Heat Advisory | GLD | Cheyenne, Decatur, Gove, Graham, Greeley, Logan and 7 more | 25 hr |
| Aug 2, 5:50 AM CDT | Fire Weather Watch | GLD | Cheyenne, Decatur, Gove, Graham, Greeley, Logan and 7 more | 23 hr |
| Aug 2, 2:58 PM CDT | Heat Advisory | GLD | Decatur, Gove, Graham, Norton, Sheridan | 29 hr |
Nearby
Red Flag Warnings in Kansas, 2008Red Flag Warnings in Nebraska, 2008Red Flag Warnings in Colorado, 2008Every red flag warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.